Alert archive / Nevada / Lake Wind Advisories in 2021
Lake Wind Advisory 15, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at Mar 7, 2021, 1:46 PM PST for 4 counties in California; 5 counties in Nevada. It took effect at Mar 8, 2021, 4:00 AM PST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2021, 1:46 PM PST (21:46 UTC)
- In effect from
- Mar 8, 2021, 4:00 AM PST
- Expired
- Mar 8, 2021, 7:00 PM PST
- In force
- 15 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1624 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
467 WWUS75 KREV 072146 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 146 PM PST Sun Mar 7 2021 NVZ003-090300- /O.NEW.KREV.WI.Y.0008.210308T1800Z-210309T0300Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Verdi, Gardnerville, and Virginia City 146 PM PST Sun Mar 7 2021 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST MONDAY... * WHAT...Southwest winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Greater Reno-Carson City-Minden Area. * WHEN...From 10 AM to 7 PM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Areas of blowing dust may limit visibility at times Monday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ001-090300- /O.NEW.KREV.WI.Y.0008.210308T2100Z-210309T0300Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, and Schurz 146 PM PST Sun Mar 7 2021 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM PST MONDAY... * WHAT...West winds 20 to 25 mph with gusts up to 50 mph expected. * WHERE...Mineral and Southern Lyon Counties. * WHEN...From 1 PM to 7 PM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Areas of blowing dust may limit visibility at times Monday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ072-NVZ002-090300- /O.NEW.KREV.LW.Y.0015.210308T1200Z-210309T0300Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 146 PM PST Sun Mar 7 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 4 AM TO 7 PM PST MONDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph expected. Waves 3 to 5 feet. * WHERE...Greater Lake Tahoe Area and Tahoe, Donner, Fallen Leaf, Prosser and Boca. * WHEN...From 4 AM to 7 PM PST Monday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ004-090300- /O.NEW.KREV.LW.Y.0015.210308T1800Z-210309T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 146 PM PST Sun Mar 7 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST MONDAY... * WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected. Waves 1 to 3 feet. * WHERE...Pyramid, Lahontan and Rye Patch. * WHEN...From 10 AM to 7 PM PST Monday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CAZ073-090300- /O.NEW.KREV.HW.A.0003.210308T1800Z-210309T0300Z/ Mono County- Including the cities of Bridgeport, Coleville, Lee Vining, and Mammoth Lakes 146 PM PST Sun Mar 7 2021 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts to 50 mph possible. Stronger wind gusts nearing 70 mph will be possible downwind of canyons and in wind prone locations. * WHERE...Mono County. * WHEN...From Monday morning through Monday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Wind gusts will primarily be in the 45 to 55 mph range, but intermittent gusts near 70 mph will be possible. Due to lack of precipitation, there will also be heightened fire concerns with the strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
1 follow-up statement
640 WWUS75 KREV 081141 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 341 AM PST Mon Mar 8 2021 CAZ073-090300- /O.UPG.KREV.HW.A.0003.210308T1800Z-210309T0300Z/ /O.EXB.KREV.WI.Y.0008.210308T1500Z-210309T0300Z/ Mono County- Including the cities of Bridgeport, Coleville, Lee Vining, and Mammoth Lakes 341 AM PST Mon Mar 8 2021 ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM PST THIS EVENING... * CHANGES...Upgraded High Wind Watch to a Wind Advisory with an earlier start time. * WHAT...Southwest winds 25 to 35 mph with gusts to 55 mph expected. Stronger wind gusts nearing 75 mph will be possible downwind of canyons and in wind prone locations. * WHERE...Mono County. * WHEN...From 7 AM this morning to 7 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Wind gusts will primarily be in the 50 to 60 mph range, but intermittent gusts nearing 75 mph will be possible. Due to lack of precipitation, there will also be heightened fire concerns with the strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ003-090300- /O.EXT.KREV.WI.Y.0008.210308T1500Z-210309T0300Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Verdi, Gardnerville, and Virginia City 341 AM PST Mon Mar 8 2021 ...WIND ADVISORY NOW IN EFFECT FROM 7 AM THIS MORNING TO 7 PM PST THIS EVENING... * CHANGES...Earlier start time and increased winds along wind prone areas of US-395. * WHAT...Southwest winds 25 to 30 mph with gusts up to 50 mph expected. Wind prone areas along US-395 could see gusts over 55 mph. * WHERE...Greater Reno-Carson City-Minden Area. * WHEN...From 7 AM this morning to 7 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Areas of blowing dust may limit visibility at times today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ001-090300- /O.EXT.KREV.WI.Y.0008.210308T1800Z-210309T0300Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, and Schurz 341 AM PST Mon Mar 8 2021 ...WIND ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PST THIS EVENING... * CHANGES...Earlier start time and increased winds along wind prone areas of US-95. * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. Wind prone areas along US-95, especially near Walker Lake could see gusts greater than 55 mph. * WHERE...Mineral and Southern Lyon Counties. * WHEN...From 10 AM this morning to 7 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Areas of blowing dust may limit visibility at times today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-090300- /O.EXT.KREV.LW.Y.0015.210308T1500Z-210309T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 341 AM PST Mon Mar 8 2021 ...LAKE WIND ADVISORY NOW IN EFFECT FROM 7 AM THIS MORNING TO 7 PM PST THIS EVENING... * CHANGES...Earlier start time with increased winds and wave heights. * WHAT...West-southwest winds 15 to 25 mph with gusts to 40 mph increasing to 20 to 30 mph with gusts to 50 mph in the afternoon. Wave heights 2 to 4 feet increasing to 3 to 5 feet in the afternoon. * WHERE...Pyramid Lake. * WHEN...From 7 AM this morning to 7 PM PST this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CAZ072-NVZ002-090300- /O.CON.KREV.LW.Y.0015.210308T1200Z-210309T0300Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 341 AM PST Mon Mar 8 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * CHANGES...Increased winds and wave heights. * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. Waves 3 to 5 feet. * WHERE...Lake Tahoe. * WHEN...From 4 AM to 7 PM PST Monday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Mar 7, 3:34 AM PST, 10 hours 12 minutes earlier.
Area forecast discussion, Mar 7, 3:34 AM PST, 10 hours 12 minutes before
Area Forecast Discussion National Weather Service Reno NV 334 AM PST Sun Mar 7 2021 .SYNOPSIS... After a somewhat quiet day today, a pattern change to more active weather looks to occur this week with cooler temperatures, breezy to gusty winds, and periodic chances for rain and snow for much of this coming week. && .SHORT TERM... Changes to the forecast: * Increased winds Monday afternoon and evening due to better mixing potential. * Boosted overall QPF and snow amounts along the Sierra from near Interstate 80 south to Mammoth Mountain Tuesday into Wednesday. Today will be mainly quiet weather-wise besides some breezy conditions this afternoon as the height gradient strengthens across the West Coast, as high pressure builds over the central part of the US and an upper low begins to drop south about 400 miles off the British Columbia coast. High temperatures will be just above average with low 60s for western Nevada valleys, and low 50s for Sierra valley locations. A great day to enjoy the outdoors before the variable weather pattern this week. Late tonight, cloud cover begins to increase from north to south as the upper low continues to drop south off the West Coast. The height gradient over north-central California also compresses as this upper low moves south, increasing winds along Sierra ridges. As the upper low draws closer to the region Monday, a weak short- wave trough looks to eject away from the parent upper low and across the northern Sierra and western Nevada. Some snow showers will be possible early Monday morning for the upper elevations of western Lassen County. Snow showers look to move over across the northern Sierra and eastern California from about CA Highway 89 north into Lassen County Monday night into early Tuesday. According to the most recent NBM snow probabilities, there is a 30% chance of greater than 4" of snow for Donner Summit and a 40% chance of greater than 2" for south Lake Tahoe by Tuesday morning, with nearly all of western Nevada shadowed by this wave. The bigger story for Monday is the increased confidence in southwest winds increasing areawide Monday afternoon and evening, during optimal boundary layer mixing hours as a 40-50 kt 700 hPa jet streak moves across the Sierra and western Nevada. For Sierra valleys, gusts look to be in the 30-40 mph range, with Sierra ridges gusting 70-80 mph. For western Nevada valleys, we will likely see gusts 35-45 mph with wind-prone areas seeing 50+ mph gusts. For Tuesday, medium-range deterministic guidance and ensembles have the leading edge of the upper-low approaching the northern California coast, bringing snow into the Sierra. The current trajectory of this low heavily favors the western slopes and crest of the Sierra, with a pretty sharp snowfall gradient occurring downwind of the Sierra. Current deterministic and ensemble guidance suggests at least moderate accumulations of snow along the Sierra crest, with 8-12" possible west of Lake Tahoe and 4-8" possible for the higher elevations of Mono/Alpine counties. Lower elevations of the Sierra range 2-4" of snowfall. Only very light snow showers will be possible for the far western portions of western Nevada. Strong winds are not expected Tuesday due to the weak pressure gradient associated with the leading edge of the low. Johnston .LONG TERM...Wednesday through next weekend... No major changes were made to the extended forecast, which features an upper low moving slowly south off the CA coast Wednesday-Thursday, bringing cool temperatures and areas of mainly light snow/snow showers. Ongoing light to moderate snow over the Sierra is expected to continue through Wednesday, with periods of lighter snow spreading into far western NV. The Wednesday morning commute for the urban areas around Reno-Carson-Minden could be slick even with snowfall amounts likely to be light (about 20-30% probability of 1" or more). For the eastern Sierra including the Tahoe basin, additional snowfall of 1-4" with local amounts to 6" near the crest appears most likely given the offshore track of the low, which would favor higher snow amounts west of the crest. If this system were to track closer to the coast, snow totals could be higher although the higher March sun angles would limit accumulations in the afternoon. Snowfall rates in the Sierra do not look to be very impressive, maybe up to 1"/hour in heavier snow bands. Then from Wednesday night-Thursday as the low slides farther south, the latest model/ensemble guidance favors the focus for additional snow to areas south of US-50, where a small deformation zone appears most likely to set up. There remain differences in how long this snow area may linger over Mono-Mineral counties but even with the slower departing scenarios (snow ends Thursday afternoon), significant snow accumulations are unlikely. As with the snow earlier in the week, the potential for slick travel conditions will largely be limited to overnight and morning hours, with roads becoming wet during the day. Both Wednesday and Thursday will remain cooler than average with highs mainly in the 40s to lower 50s for lower elevations, and 30s-near 40 for Sierra valleys. Although winds will be generally light, some gusty northeast to east winds may develop over the Sierra from Wednesday night through Thursday night. Friday and Saturday look to be dry with some short-duration ridging in place over CA-NV, leading to a steady warming trend with highs near 60 in some lower elevations by Saturday. Another weak weather system is possible late next weekend although multiple scenarios for its location/timing are represented, ranging from a progressive trough passage across the Sierra or northwest US, to another possible cutoff low near the CA coast. MJD && .AVIATION... VFR conditions are anticipated today with modest breezes. Patchy FZFG is possible at KTRK between 12Z-16Z although the clear conditions at the KTRK web camera at this time usually indicate a lower potential for notable fog formation through the early morning. Conditions will become more adverse on Monday with gusty winds developing for increased turbulence and possible LLWS. Periods of snow will then reach the Sierra Monday night and continue at times from Tuesday through Wednesday, producing periods of MVFR/IFR and snow accumulation on paved surfaces mainly overnights/mornings. Some of this snow could spread into the western NV terminals although accumulations on pavement are less likely. MJD && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Mar 7, 1:32 PM PST, 14 minutes before
Special Weather Statement National Weather Service RENO NV 132 PM PST Sun Mar 7 2021 CAZ070>073-NVZ001>005-082145- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 132 PM PST Sun Mar 7 2021 ...Winter Weather Returns This Week... After a relatively quiet day today, an active weather pattern will resume on Monday with periods of snow and gusty winds through Wednesday and possibly Thursday. While we are not anticipating any strong storms, these storms will be on the colder side, which could bring snow to lower elevations. Highlights of this week's weather include: * Winds Monday Afternoon-Evening: Gusts of 30-50 mph, with stronger gusts of 55 mph or greater in wind prone areas. Sierra ridge gusts 70-90 mph. * Snow Monday Night Through Wednesday: Snow begins in northeast California Monday night, and spreads across the Sierra Tuesday through Wednesday. Best snow chances near the Sierra Crest, with accumulations mainly during the overnight-morning hours. Periods of light snow also possible in lower elevations of far western Nevada mainly Tuesday night into Wednesday. Snowfall totals of several inches are possible in the eastern Sierra, Tahoe Basin, and higher elevations of northeast California, with 1 foot or more near the Sierra Crest. An inch or two of snow could accumulate around the main western Nevada cities, mainly in foothill areas. * Light Snow Wednesday Night-Thursday: Periods of snow showers may bring additional light accumulations mainly to Mono County, and higher elevations of western Nevada south of Highway 50. Some uncertainty in the storm track could impact the forecast snowfall amounts, especially farther east of the Sierra Crest. In any case, travel disruptions should be expected across the Sierra and possibly into western Nevada at times Monday afternoon through Wednesday. http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 1:46 PM PST | High Wind Watch | REV | Mono | 14 hr |
| Mar 7, 1:46 PM PST | Wind Advisory | REV | Mono | 29 hr |
Nearby
Lake Wind Advisories in Nevada, 2021Lake Wind Advisories in California, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.